Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 305, NWS Dodge City, KS

August 3, 1998Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 1998, 10:48 PM CDT for Grant County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1998, 10:48 PM CDT (03:48 UTC)
Expired
Aug 3, 1998, 11:20 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS1 KDDC 040349 RRA
SVRDDC
KSC067-040420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT MON AUG 3 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1120 PM CDT

* AT 1045 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTHWEST OF ULYSSES MOVING SOUTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  ULYSSES                      BY 1055 PM CDT
  HICKOK                       BY 1100 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

KRUSE/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:05 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 9:05 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT MON AUG 3 1998

S/W IN NW FLOW HASN/T DONE MUCH OVER THE NRN ZONES THUS FAR.  LACK
OF MUCH BACKING IN THE BNDRY LAYER OR CONVERGENCE...ALONG W/CAPES OF
ONLY AROUND 1000J/KG...LEADS ME TO THINK THIS AREA WL NOT SEE MUCH
ONCE THE SUN GOES DOWN.  ALSO...THE LOWEST 6 OR 7 KFT ON THE
PROFILERS SHOW NRLY FLOW.

THE DAY SHIFT WAS RIGHT IN IN IDENTIFYING THE SW ZONES AS THE THREAT
AREA.  A GOOD DEAL OF CONVECTION HAS FIRED IN CONVERGENCE AREA S OF
THE PALMER DIVIDE LATE IN THE AFTN.  IT IS STILL TRUNDLING SE AND
SEEMS TO HAVE A PRETTY GOOD COLD POOL.  MODELS ALL BACK THE LL FLOW
TO SE OVER THE FAR SWRN CWA OVER NIGHT.  BEST STUFF REALLY LOOKS TO
BE FURTHER SW...ALONG H7 BAROCLINIC ZONE AND UNDER INFULENCE OF PVA
W/RATHER NICE VORT OVER S CNTRL CO...THOUGH UPGLIDE COULD STILL GET
US AS FAR EAST AS SYR TO LBL LINE.

SO...AS FOR THE ZONES.  WL REMOVE SLIGHT POPS NE HALXF OF CWA FOR THE
OVERNIGHT.  WL UP POPS TO LIKELY IN THE SWRN MOST 5 COUNTIES....AND
LEAVE NARROW 40 POP GRADIENT IN BETWEEN.

MCAVOY

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.